Acetaminophen may be linked to asthma in children and adults

Nov 05, 2009

New research shows that the widely used pain reliever acetaminophen may be associated with an increased risk of asthma and wheezing in both children and adults exposed to the drug.

Researchers from the University of British Columbia, Vancouver, BC, Canada, conducted a systematic review and metaanalysis of 19 clinical studies (total subjects=425,140) that compared the risk of asthma or wheezing with exposure.

The analysis showed that the pooled odds ratio (odds ratio for all studies combined) for asthma among users of acetaminophen was 1.63. The risk of asthma in children who used acetaminophen in the year prior to asthma diagnosis or in the first year of life was elevated to 1.60 and 1.47, respectively.

Furthermore, results showed a slight increase in the risk of asthma and wheezing with prenatal use of acetaminophen by mothers. Researchers speculate that acetaminophen's lack of inhibition of cyclooxygenase, the key enzyme involved in the of asthma, may be one explanation for the potential link between acetaminophen use and .

This study is published in the November issue of , the peer-reviewed journal of the American College of Chest Physicians.

Source: American College of Chest Physicians

Explore further: Migraine may double risk for facial paralysis

add to favorites email to friend print save as pdf

Related Stories

Antibiotic use in infants linked to asthma

Jun 11, 2007

New research indicates that children who receive antibiotics before their first birthday are significantly more likely to develop asthma by age 7. The study, published in the June issue of CHEST, the peer-reviewed journal ...

Wheezing and asthma in young children

Oct 07, 2008

The diagnosis of asthma in a young child may well be more challenging to pediatricians than previously appreciated, according to a review of research and clinical experience literature by Howard Eigen, M.D., of the Indiana ...

Recommended for you

Migraine may double risk for facial paralysis

10 minutes ago

Migraine headache may double the risk of a nervous system condition that causes facial paralysis, called Bell's palsy, according to a new study published in the December 17, 2014, online issue of Neurology, the medical journa ...

Anti-diabetic drug springs new hope for tuberculosis patients

7 hours ago

A more effective treatment for tuberculosis (TB) could soon be available as scientists have discovered that Metformin (MET), a drug for treating diabetes, can also be used to boost the efficacy of TB medication without inducing ...

Chikungunya virus shuts down infected cells

8 hours ago

Researchers from Wageningen University, part of Wageningen UR, in collaboration with colleagues from Leiden University and a research team in Australia, have revealed how chikungunya virus blocks essential ...

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.